Hepatotoxicity due to tocilizumab and anakinra in rheumatoid arthritis: two case reports
Mahmud Mahamid1,3, Kalman Paz3, Mader Reuven4 Rifaat Safadi1,2
1Liver Unit, Holy Family Hospital, Nazareth, Israel; 2Hadassah Medical Center, 3Shaare Zedek Medical Center, Jerusalem, Israel
Abstract: Elevation of liver enzymes in patients with rheumatoid arthritis treated with the biological agents, tocilizumab and anakinra, is now well documented. However, histological characterization of these effects and outcomes has not been defined. Here we report toxic liver effects in two women with rheumatoid arthritis, refractory to all nonbiological therapies, following treatment with anakinra and tocilizumab. Liver biopsy in both cases showed focal necrosis of hepatocytes as a hallmark of drug toxicity, along with steatosis and early fibrosis. In addition, the patient treated with anakinra demonstrated inflammatory changes. Tocilizumab was continued with no further deterioration in liver function. Withdrawal of anakinra led to rapid normalization of liver function. The biological agents, tocilizumab and anakinra, may result in significant histological hepatic changes, including necrosis, but despite this, the outcome appears to be good.
Keywords: tocilizumab, anakinra, interleukin receptors, lymphocytes, liver injury, rheumatoid arthritis
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]